Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
180 Doctors are Online

Hypotension, medications to regulate BP - Online Doctor Chats

Date : 13-Jan-2012
User rating for this question
Excellent Posted in: Hypertension and Heart Disease
Answered by

General & Family Physician
Practicing since : 2004
Answered : 40 Questions
Doctor :   hi
User :   Hi
Doctor :  
How can i help you?
User :   Yes my dad had a Hemmorraghic stroke 2 1/2 wks ago, small bleed on the left Parietal Lobe. He is home now. But he is saying is very cold, fearful, and acting out of it. We were thinking he was having another stroke but his BP is low. His elevated BP caused his last stroke. Any reasons why is experiencing this/
Doctor :  
His low blood pressurei.e Hypotension, generaly cause these symptoms
Doctor :  
when was the last time his bp was recorded?
User :   About 30 minutes ago. It is 121/62
User :   20 minutes prior to that it was 161/69
Doctor :  
still a bit low.
Doctor :  
the presenting symptoms could be cause of this.
User :   We are wondering when will his BP be too low before he has to go to the hospital?
Doctor :   he has a fluctuating bp
Doctor :  
so when bp would be severely low then you might have to be at ER.
User :   We just have a fear that it will drop too low.
User :   We just took it now. It is 133/63
Doctor :   ok
Doctor :  
when the limit is lower than the normal limit it results in hypotension.
User :   Also, he has to take a 24hr Urine specimen test. For two days he has to take one table spoon of salt in his food, 3 meals a day. Then start a 24hr urine test. What does this test reveal?
Doctor :  
it is mainly done to detect the kidney function for sodium excretion.
Doctor :   is he taken/taking any medications?
User :   Yes
Doctor :  
ok
Doctor :  
the medications he is on should be to regulate bp
Doctor :  
if the sodium levels are high it may indicate renal problems
User :   He is on Simvastatin 80mg, Levetiracetam 500mg, Terazosin 10mg, Metoprolol TART 50mg, Hydralazine 100mg, and Nifedipine 60mg
Doctor :  
and if low it may indicate Pitutary abnormalities.
Doctor :  
probably the drugs may be the cause for his fluctuating bp levels.
Doctor :  
cause they are suppose to alter the circulation.
User :   My mom was wondering if they are having him on this 1 tbl salt test if this is dangerous for his BP?
Doctor :   consumption of one tbl salt is not dangerous.
User :   For 3 times a day for 2 days?
Doctor :   yes
Doctor :  
it is not dangerous
Doctor :  
as he aslo has hypoteasion now
Doctor :  
and generaly less than 5gms per day consumption of salt is considered safe
Doctor :  
unless not suggested by the doctor.
User :   She is now wondering since his BP was 161/94 this was about 5 hrs ago and now it dropped to those 120's and 130's over 60's. Is that kind of drop considered bad?
Doctor :   this could be probably cause of medications
Doctor :  
and should settle with alterations of ant hypertensive drugs.\
Doctor :  
Keep monitoring his BP
User :   We have been monitoring like a hawk.
Doctor :  
If bp falls further Diastolic bp below 60,
Doctor :  
you need to consider taking him to a doctor.
Doctor :   have you followed?
User :   Followed?
Doctor :  
doe he have any symptoms?
Doctor :  
except the ones you mentioned.
User :   He is very cold right now. He is sitting in a chair falling asleep but he refuses to lay in the bed. Other than that he's not saying anything.
Doctor :  
ok
Doctor :  
doe he have dizziness, nausea vomitting?
User :   He appears very drowsy. We are trying to talk to him and he's responding as if sedated.
User :   He said earlier that things were spacey. His stomach hurt him real bad during lunch but we are thinking it was from the heavy salt we added to his meal.
Doctor :  
OK
Doctor :  
Any BP ( diastolic BP/lower reading) below 60 can be dangerous.
Doctor :  
and you may consider taking him to the doctor.
Doctor :  
a manual record of the BP needs to checked.
Doctor :  
as the recordings on the digital BP apparatus may be incorrect in looking at the diastolic BP.
User :   Okay I told that to my mom. We were wanting to take it again just now but he is pretty much sleeping in the chair.
Doctor :   Ok.
Doctor :  
Make him lie flat and with two pillows below the legs.
Doctor :  
so as to elevate the foot end.
Doctor :  
recheck his BP after a while.
User :   Oh okay I sure will.
Doctor :   If he develops more symptoms or if his BP falls below the present readings then you may have to consider taking him to the ER.
Doctor :  
Have you followed?
User :   My mom is taking his BP again now.
Doctor :  
ok
User :   Good wew, its 149/74
Doctor :  
ok
Doctor :  
keep the foot end elevated as told
Doctor :  
and let him rest
User :   He says he is feeling more relaxed now.
User :   Okay I will.
Doctor :  
good
Doctor :   Is there any thing else I can help you with?

User :   No, you
User :   You've helped alot.
Doctor :   Thanks for consulting HealthcareMagic.
Doctor :   Bye for now. Please refer your friends to our service.
Doctor :   Hi
Doctor :  
Are you there?
Doctor :  
Do you have any other query?
User :   Hi I paid for another session because I have a question about myself
Doctor :  
Please proceed.
User :   Okay first I just want to say I am very impressed with this site. I use to use JustAnswers for all my questions but never happy.
Doctor :  
Thanks, its our pleasure too serving you.
User :   I was in the ER about a week and ahalf ago for what I thought was passing a kidney stone. I have a history of kidney stones and elevated creatine levels. More to say....
Doctor :  
Ok
User :   In the ER I was given an IV liquid solution and several blood tests, he came back and said white blood cell counts were normal, no blood in urine,
Doctor :  
Ok
User :   So I wasn't passing a kidney stone. He did say that one test was elevated but was baffled why the other test wasn't. My Amylase was highly elevated.
Doctor :   Ok
User :   He said normal readings are usually at 150 but mine was at 800.
Doctor :   Ok
User :   This test was to test the Pancreas but kept coming back and saying "Its got me scratching my head why that one test is elevated and not the other". He says that most of the times, nausea, vomitting are usually accompanied with the problem.
Doctor :  
Can you describe your symptoms for which you had to visit your ER?
User :   It was cramps on my right side. As I pointed out the location to a nurse was it was about 6 inches to my right of the navel then up about 4 inches up.
User :   The cramps came and went. Then it was steady pain for about an hour. I took 2 Motrin for the pain which eleaviated it.
Doctor :   Did you have fever?
User :   No fever.
Doctor :  
Ok.
Doctor :   Do you consume alcohol?
User :   No alcohol.
Doctor :   May I know your age and gender?
User :   Yes I am a 37yr old male
Doctor :  
Amylase is an enzyme secreted by the pancreas.
User :   Okay
Doctor :  
It would be raised if there is an inflammation of the pancreas.
Doctor :  
SInce all your other reports were normal.
Doctor :  
I would feel it could have been just acute inflammation.
User :   Ohhhh okay. Makes sense. The pain was gone after I left the ER so it just could of been a short term inflammation?
Doctor :  
Most common cause for isolated elevation of amylase with no other enzyme abnormality would be just an acute inflammation.
Doctor :  
It is a self limiting condition.
User :   What could have caused the inflammation though?
Doctor :  
and do not any treatment for it.
User :   Okay
Doctor :  
Acute inflammation of the pancreas is due to idiopathic causes commonly.
Doctor :   It means there is no cause established.
Doctor :  
It could have been because of a viral infection.
Doctor :  
It is precipitated by alcohol intake.
User :   Oh okay. So there is no need to do any followup? He mentioned a Gastrointestinal Doctor.
Doctor :   You may have to repeat the serum amylase levels once after a week or two.
Doctor :   If the levels have normalised then it could be comppletely normal.
User :   YES! Now that I remember he mentioned it to be rechecked in 2 weeks.
Doctor :  
That has to be done.
Doctor :  
To make sure it was just an acute inflammatory process.
User :   Okay that is more comforting to know.
Doctor :   Usually we would find that it would have normalised.
User :   Okay that is good.
Doctor :   I would suggest you to recheck the amylase levels.
Doctor :  
and then you may consider consulting a gastroenterologist.
Doctor :  
Have you followed?
User :   Okay. They haven't set anything up yet or at least they haven't sent me my appointment yet.
User :   But I will do that.
Doctor :  
Do you have any other query?
User :   No you answered my own concern for myself. Once again thanks so much.,
Doctor :  
Please fill the feed back form too.
Doctor :  
Thanks for consulting HealthcareMagic. Bye for now. Please refer your friends to our service.
Question is related to
Diseases and Conditions
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor